I managed to get through my menopause without huge problems and have never taken hormone replacement therapy (HRT). But five years later, I now suffer terrible intimate dryness and I’ve been told that HRT could help ease it. The only thing is, I have a blood-clotting condition called Factor V Leiden which developed after I had a mini-stroke. Is HRT too risky for me?
Most people haven’t heard of the blood condition Factor V Leiden, but it is surprisingly common. It affects chemicals in blood that help it to clot – making them go into overdrive – which means clots are more likely.
Sufferers are at raised risk of strokes, mini-strokes and deep-vein thrombosis. But many patients will never experience a clot, so they never know they have the condition.
HRT in pill form increases the risk of stroke when it is started in women over 60, according to the British Menopause Society.
Today’s reader wants to know whether she can safely take HRT to help with menopausal symptoms despite a blood clotting condition caused by a mini stroke
Haematologists who specialise in blood-clotting conditions do not recommend HRT in someone who has suffered a clot because the medication can slightly increase the risk of more clots.
Dryness in the genital area in older women is usually due to a drop in the female sex hormone, oestrogen. In these cases, creams, gels and pessaries containing the hormone can provide relief – and they are not associated with the same risks as HRT in tablet form.
This is because only a very small amount of oestrogen – which affects clotting – is absorbed into the body when it is used this way. You can find this type of treatment as a vaginal tablet, ring, gel or cream.
All can be used long-term.
Any woman thinking about HRT should have an in-depth discussion with their GP about potential risks and benefits in their individual case.
Alternatively, there are lubricants and creams available on prescription and on the high street that can soothe vaginal dryness. It is also worth noting that women over 50 can now get oestrogen gels and creams over the counter without prescription.
For the past couple of years I’ve found I’ve become unusually hot and sweaty – particularly on my face and neck. It sounds trivial but it is badly affecting my quality of life. For example, I can no longer play tennis outdoors on sunny days because my neck and shoulders end up soaked. Can you help? I am 79.
Extreme sweating in the head and neck area is not uncommon. And it can make life very difficult.
Doctors call excessive sweating hyperhidrosis and it can affect the hands, feet, face and obvious body areas such as armpits and groin. When the face and head are involved, it causes particular anxiety and embarrassment as it is impossible to hide.
More from Dr Ellie Cannon for The Mail on Sunday…
Sometimes the problem runs in families. It can also be the result of anxiety, the menopause, medicine side effects or even thyroid disease.
If the sweating is concentrated in one very specific area, it could be related to nerve damage or serious underlying conditions affecting the nerves such as stroke, and when hyperhidrosis develops in older age it is more likely that an underlying problem is behind it – so it’s important to visit the GP for an assessment.
Doctors can treat hyperhidrosis in a number of ways. First, a GP can prescribe a special type of antiperspirant made with aluminium chloride.
A GP may decide to refer patients to a specialist who can prescribe other, more intensive treatments such as tablets, strong creams and even Botox injections. Patients who have the jabs will need regular top-ups every six to nine months.
Avoiding triggers is also key, and you’ll find more information on common ones at The International Hyperhidrosis Society website – sweathelp.org.
My son suffers from cysts in an ear lobe that get infected and become painful. We’ve asked to have them removed, but the GP says it is a cosmetic procedure not covered by the NHS. Should I fight this, or just go private?
Some people are more likely to get cysts than others, and doctors aren’t sure why.
Cysts are harmless collections of fluid that usually look like lumps or hard boils. But when they get infected, and filled with pus, they can become painful. Doctors would call an infected cyst an abscess or boil.
DO YOU HAVE A QUESTION FOR DR ELLIE?
Email [email protected] or write to Health, The Mail on Sunday, 2 Derry Street, London, W8 5TT.
Dr Ellie can only answer in a general context and cannot respond to individual cases, or give personal replies.
If you have a health concern, always consult your own GP.
In some areas, procedures to remove cysts are funded by the NHS – but not all.
Patients have to fit certain criteria to qualify, and it is worth considering the risks involved with a treatment like this, such as scarring and infection.
Other options are preferable. For instance, you can take antibiotics every time there is an infection. Alternatively, a GP could refer to a dermatologist who may be able to offer a non-surgical treatment. Doctors might even suggest taking a low dose of an antibiotic long-term.
There are other things that can be done to prevent infections. For example, hair covering the ear can attract bacteria, as can dirty mobile phones pressed against the area. While the skin is full of healthy bacteria, it is possible for one type to grow excessively, causing infections.
If this is the case, an antiseptic wash such as chlorhexidine can disinfect the area.
Woman shouldn’t panic over talc cancer scare
Johnson and Johnson has already been successfully sued by a handful of American patients who say their ovarian cancer was trigger by using talc, now the company faces similar claims in the UK
Does talcum powder cause cancer? Last week it emerged that Johnson and Johnson, which makes the product, is facing lawsuits in the UK over such claims. The company has already been successfully sued by a handful of American patients who say their ovarian cancer was trigger by using talc.
I’d urge women not to panic. Firstly, it’s not clear from the reports exactly how talcum powder could get into the ovaries. Researchers have guessed that the harm is to do with contamination with asbestos – a naturally occurring mineral that forms in a similar way to talc, so is often found alongside it and is a known carcinogen.
But this is very hard to prove, and Johnson and Johnson strongly deny that its product was tainted.
When something such as talcum powder or deodorant is so widely used, it is near impossible to tell if vanishingly rare effects are a result of the product or something else.
And given that a whole host of factors are involved in a person’s cancer risk, from genetics to diet, scientists can’t unpick one thing from the other.
But there’s no doubt more research is needed. Talcum powder has been used by women for centuries, and if it poses harm to them, we need to know.
Get calorie labels off the menu
I have never been in favour of the new calorie labelling in restaurants: it is a gesture policy that wasn’t proven to help those with obesity, and is harmful to anyone in recovery from an eating disorder. So I was pleased to see a report last week questioning its effectiveness. A study by Cambridge University suggests that nannying in this way, and telling you how much you’ll need to walk to burn off a meal, has absolutely no effect on calories consumed. We do need to sort out obesity and offer evidence-based prevention and treatment, but this clearly isn’t the way to do it. I just hope the Government takes notice.